Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 78, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 24, 1998, 9:22 PM EDT for Antrim County, Charlevoix County, Michigan. It was in force for 63 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 24, 1998, 9:22 PM EDT (01:22 UTC)
- Expired
- Jun 24, 1998, 10:25 PM EDT
- In force
- 63 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
Counties Antrim County, MI, Charlevoix County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 9:48 PM EDT | Hail 0.75 | Charlevoix, MI | |
| Jun 24, 9:53 PM EDT | Hail 1 | Charlevoix, MI | |
| Jun 24, 10:34 PM EDT | Hail 0.75 | Elk Rapids, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 1.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1646 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 340 m²/s²
- Significant tornado parameter
- 3.7
- Supercell composite
- 15.6
The text
As transmitted, in the capitals the NWS used until 2016.
834 WUUS1 KAPN 250124 RRA SVRAPN MIC009-029-MIZ514-537-250225- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 922 PM EDT WED JUN 24 1998 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHARLEVOIX COUNTY INCLUDING ADJACENT COASTAL WATERS IN NORTHWESTERN LOWER MICHIGAN ANTRIM COUNTY INCLUDING ADJACENT COASTAL WATERS IN NORTHWESTERN LOWER MICHIGAN * UNTIL 1025 PM EDT * AT 920 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 19 MILES WEST OF ELLSWORTH OR 12 MILES WEST OF TORCH LAKE MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORMS WILL REACH... TORCH LAKE BY 945 PM EDT NORWOOD BY 952 PM EDT EAST JORDAN BY 954 PM EDT ELLSWORTH BY 1001 PM EDT DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. SMITH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 9:50 PM EDT, 23 hours 32 minutes earlier.
Area forecast discussion, Jun 23, 9:50 PM EDT, 23 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 950 PM EDT TUE JUN 23 1998 SFC ANALYSIS THIS EVENING FEATURED HIGH PRESSURE OVR NRN MI. A STATIONARY FRONT EXTENDED FROM NRN OHIO... W INTO THE CENTRAL PLAINS. FCST QUESTION OVERNIGHT WL BE MCS DEVELOPMENT AND ITS SUBSEQUENT PROPAGATION. IR STLT LOOP SHOWED CONVECTION FIRING ACRS SRN MN... NW IA... AND ERN NB... IN ASSOCIATION WITH BEST 850 MB INFLOW AND THETA-E RIDGE AXIS. 12Z MODEL RUNS ARE FORECASTING HIGHER THETA-E VALUES INTO THE WRN LAKES BY 12Z WED... AS 850 MB LO LVL JET TURNS NE OVERNIGHT. DISSIPATING CONVECTION SHOULD ENTER WRN MI AFT 08Z... GIVEN EXPECTED STORM SPEED. MOST ACTIVE CONVECTION SHOULD AFFECT NRN IA AND SRN WI... GIVEN LOCATION OF ONGOING CONVECTION... THE ORIENTATION OF THE 300/850 MB THICKNESS PATTERN... AND PROGGED 850 MB THETA-E. THIS SUGGESTS THAT NW LWR WOULD BE ON NRN FRINGE OF COMPLEX... WITH ONLY SHOWERS POSSIBLE. GOING FCST HANDLES THIS SCENARIO WELL. FCST CHANGES WL BE MINOR. SMITH
In the hours before
Local storm report, Jun 24, 7:18 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
718 PM EDT WED JUN 24 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 2 SW RHODES MI 1.75 INCH HAIL
06/24/98 GLADWIN GOLFBALL SIZED HAIL
REPORTED AT ESTEY
0551 PM STANDISH MI 1.75 INCH HAIL
06/24/98 ARENAC GOLF BALL SIZED HAIL
REPORTED AT STANDISH
0643 PM 3 NE GLADWIN MI 2 INCH HAIL
06/24/98 GLADWIN REPORTED BY TRAINED
SPOTTERLocal storm report, Jun 24, 8:11 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
811 PM EDT WED JUN 24 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 2 SW RHODES MI 1.75 INCH HAIL
06/24/98 GLADWIN GOLFBALL SIZED HAIL
REPORTED AT ESTEY
0551 PM STANDISH MI 1.75 INCH HAIL
06/24/98 ARENAC GOLF BALL SIZED HAIL
REPORTED AT STANDISH
0643 PM 3 NE GLADWIN MI 2 INCH HAIL
06/24/98 GLADWIN REPORTED BY TRAINED
SPOTTER
0710 PM ALGER MI 1 INCH HAIL
06/24/98 ARENAC REPORTED BY TRAINED
SPOTTERSpecial weather statement, Jun 24, 9:00 PM EDT, 22 minutes before
MIZ025>036-041-042-250300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 900 PM EDT WED JUN 24 1998 ...SEVERE THUNDERSTORM WATCH 653 HAS BEEN ALLOWED TO EXPIRE FOR ALL OF NORTHERN LOWER MICHIGAN... THE THUNDERSTORMS WHICH PROMPTED THE SEVERE THUNDERSTORM WATCH FOR MUCH OF NORTHERN LOWER MICHIGAN HAVE MOVED EAST OF THE REGION AND/OR WEAKENED. AS A RESULT... THE SEVERE THUNDERSTORM WATCH FOR NORTHERN LOWER MICHIGAN HAS BEEN ALLOWED TO EXPIRE. THE WATCH IS NO LONGER IN EFFECT FOR THE COMMUNITIES OF TRAVERSE CITY... HOUGHTON LAKE...TAWAS CITY... STANDISH... AND GLADWIN. WARM AND MOIST AIR ACROSS THE REGION WILL COMBINE WITH A WARM FRONT LIFTING NORTHWARD WILL TRIGGER ADDITIONAL SCATTERED STORMS ACROSS NORTHERN LOWER MICHIGAN OVERNIGHT. SOME MAY POSSIBLY BECOME SEVERE... SO BE READY TO MOVE QUICKLY TO SHELTER IF THREATENING WEATHER APPROACHES YOUR AREA... OR A WARNING IS ISSUED. STAY TUNED TO THE STATION... OR NA\TIONAL WEATHER SERVICE WEATHER RADIO... FOR THE LATEST WEATHER INFORMATION. SMITH/CAMPBELL
Special weather statement, Jun 24, 9:00 PM EDT, 22 minutes before
MIZ025>036-041-042-250300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 900 PM EDT WED JUN 24 1998 ...SEVERE THUNDERSTORM WATCH 653 HAS BEEN ALLOWED TO EXPIRE FOR ALL OF NORTHERN LOWER MICHIGAN... THE THUNDERSTORMS WHICH PROMPTED THE SEVERE THUNDERSTORM WATCH FOR MUCH OF NORTHERN LOWER MICHIGAN HAVE MOVED EAST OF THE REGION AND/OR WEAKENED. AS A RESULT... THE SEVERE THUNDERSTORM WATCH FOR NORTHERN LOWER MICHIGAN HAS BEEN ALLOWED TO EXPIRE. THE WATCH IS NO LONGER IN EFFECT FOR THE COMMUNITIES OF TRAVERSE CITY... HOUGHTON LAKE...TAWAS CITY... STANDISH... AND GLADWIN. WARM AND MOIST AIR ACROSS THE REGION WILL COMBINE WITH A WARM FRONT LIFTING NORTHWARD WILL TRIGGER ADDITIONAL SCATTERED STORMS ACROSS NORTHERN LOWER MICHIGAN OVERNIGHT. SOME MAY POSSIBLY BECOME SEVERE... SO BE READY TO MOVE QUICKLY TO SHELTER IF THREATENING WEATHER APPROACHES YOUR AREA... OR A WARNING IS ISSUED. STAY TUNED TO THE STATION... OR NA\TIONAL WEATHER SERVICE WEATHER RADIO... FOR THE LATEST WEATHER INFORMATION. SMITH/CAMPBELL
Special weather statement, Jun 24, 9:09 PM EDT, 13 minutes before
MIZ025>036-041-042-250130- SPECIAL WEATHER STATEMENT...COR FOR TYPOS... NATIONAL WEATHER SERVICE GAYLORD MI 909 PM EDT WED JUN 24 1998 ...SEVERE THUNDERSTORM WATCH 653 HAS BEEN ALLOWED TO EXPIRE FOR ALL OF NORTHERN LOWER MICHIGAN... THE THUNDERSTORMS WHICH PROMPTED THE SEVERE THUNDERSTORM WATCH FOR MUCH OF NORTHERN LOWER MICHIGAN HAVE MOVED EAST OF THE REGION AND/OR WEAKENED. AS A RESULT... THE SEVERE THUNDERSTORM WATCH FOR NORTHERN LOWER MICHIGAN HAS BEEN ALLOWED TO EXPIRE. THE WATCH IS NO LONGER IN EFFECT FOR THE COMMUNITIES OF TRAVERSE CITY... HOUGHTON LAKE...TAWAS CITY... STANDISH... AND GLADWIN. WARM AND MOIST AIR ACROSS THE REGION WILL COMBINE WITH A WARM FRONT LIFTING NORTHWARD TO TRIGGER ADDITIONAL SCATTERED STORMS ACROSS NORTHERN LOWER MICHIGAN OVERNIGHT. SOME OF THESE STORMS MAY POSSIBLY BECOME SEVERE...SO BE READY TO MOVE QUICKLY TO SHELTER IF THREATENING WEATHER APPROACHES YOUR AREA OVERNIGHT. STAY TUNED TO THI~S STATION... OR NATIONAL WEATHER SERVICE WEATHER RADIO... FOR THE LATEST WEATHER INFORMATION. SMITH/CAMPBELL/HIRSCH
Special weather statement, Jun 24, 9:09 PM EDT, 13 minutes before
MIZ025>036-041-042-250130- SPECIAL WEATHER STATEMENT...COR FOR TYPOS... NATIONAL WEATHER SERVICE GAYLORD MI 909 PM EDT WED JUN 24 1998 ...SEVERE THUNDERSTORM WATCH 653 HAS BEEN ALLOWED TO EXPIRE FOR ALL OF NORTHERN LOWER MICHIGAN... THE THUNDERSTORMS WHICH PROMPTED THE SEVERE THUNDERSTORM WATCH FOR MUCH OF NORTHERN LOWER MICHIGAN HAVE MOVED EAST OF THE REGION AND/OR WEAKENED. AS A RESULT... THE SEVERE THUNDERSTORM WATCH FOR NORTHERN LOWER MICHIGAN HAS BEEN ALLOWED TO EXPIRE. THE WATCH IS NO LONGER IN EFFECT FOR THE COMMUNITIES OF TRAVERSE CITY... HOUGHTON LAKE...TAWAS CITY... STANDISH... AND GLADWIN. WARM AND MOIST AIR ACROSS THE REGION WILL COMBINE WITH A WARM FRONT LIFTING NORTHWARD TO TRIGGER ADDITIONAL SCATTERED STORMS ACROSS NORTHERN LOWER MICHIGAN OVERNIGHT. SOME OF THESE STORMS MAY POSSIBLY BECOME SEVERE...SO BE READY TO MOVE QUICKLY TO SHELTER IF THREATENING WEATHER APPROACHES YOUR AREA OVERNIGHT. STAY TUNED TO THI~S STATION... OR NATIONAL WEATHER SERVICE WEATHER RADIO... FOR THE LATEST WEATHER INFORMATION. SMITH/CAMPBELL/HIRSCH
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 8:51 PM EDT | Severe Thunderstorm Warning | APX | Leelanau | 49 min |
| Jun 24, 9:54 PM EDT | Severe Thunderstorm Warning | APX | Emmet | 46 min |
| Jun 24, 10:20 PM EDT | Severe Thunderstorm Warning | APX | Kalkaska | 65 min |
| Jun 24, 10:23 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan | 62 min |
| Jun 24, 10:42 PM EDT | Severe Thunderstorm Warning | APX | Crawford | 63 min |
| Jun 24, 11:11 PM EDT | Tornado Warning | APX | Crawford | 49 min |
| Jun 24, 11:25 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 65 min |
| Jun 25, 1:38 AM EDT | Severe Thunderstorm Warning | APX | Wexford | 42 min |
| Jun 25, 7:09 PM EDT | Severe Thunderstorm Warning | APX | Alpena, Presque Isle | 61 min |
| Jun 25, 7:27 PM EDT | Severe Thunderstorm Warning | APX | Mackinac | 63 min |
| Jun 25, 7:39 PM EDT | Severe Thunderstorm Warning | APX | Leelanau | 61 min |
| Jun 25, 7:39 PM EDT | Severe Thunderstorm Warning | APX | Antrim | 61 min |
| Jun 25, 7:51 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 49 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.